Format

Send to

Choose Destination
Epilepsia. 2007 May;48(5):1023-4. Epub 2007 Mar 22.

Late onset bradyarrhythmia during vagus nerve stimulation.

Author information

1
Department of Pediatric Neurology, Institution for Women's and Children's Health, Karolinska Hospital and Institute, Stockholm, Sweden. per.amark@karllinska.se

Abstract

Vagus nerve stimulation (VNS) is widely used to treat refractory epilepsy. It is usually safe and has few side effects. Cardiac arrhythmia has been reported during lead tests performed during implantation of the device, but never during regular treatment. We report here a case where vagally induced bradyarrhythmia, perfectly correlated with the stimulation periods, suddenly occurred two years and four months after the VNS implantation. The diagnosis was based on the appearance of syncope-like episodes. No specific cause could be found to explain the appearance of the episodes. To our knowledge, this is the first report on this severe and life-threatening side effect of VNS and should alert clinicians to its possibility. However, considering the large number of VNS implantations performed worldwide, it must be regarded as an extremely rare complication.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center